Three adults who developed intractable cough during topiramate prophylaxis of migraine are reported from the University of Padua and other centers in Italy. Cough developed early during the titration phase at dose levels of 75-100 mg/day, and resolved rapidly after withdrawal. Secondary causes of cough, including GERD, were excluded. The cough was episodic, dry, and very annoying, especially at night. Despite effective prevention of headache with topiramate, treatment was discontinued. Literature review revealed no previous case reports of cough as a side effect of topiramate treatment for migraine. [1]

COMMENT. Topiramate is a first-line treatment for migraine prophylaxis in adults. Adverse events in 20-25% of patients may require discontinuation of treatment but are rarely severe. They include weight loss, dizziness, somnolence, paresthesias, impaired concentration and memory, and language difficulties. Cough has not been reported and the mechanism is unexplained. No patient received ACE inhibitors for hypertension, a known cause of dry cough in adults. Pubmed search for cough with topiramate treatment of childhood epilepsy or migraine found no reports.